MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-14
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Activation Failure (3270)
Health Effect - Clinical Codes Paralysis (1997); Ambulation or Postural Difficulties (2544)
Date of Event 03/11/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure, a pipeline flex embolization device was used to treat an unruptured saccular aneurysm in the internal carotid artery.The tip of the ped2-500-14 device did not fully expand, and a subsequent attempt with the ped2-500-16 device also resulted in incomplete tip expansion.The physician attempted balloon angioplasty to expand the device, but it was unsuccessful.An enterprise stent was ultimately deployed to assist in fully opening the pipeline, completing the procedure.Post-procedure, the patient experienced aphasia and an inability to move their right hand.Dual antiplatelet treatment was administered, and angiographic results showed the front end of the ped2-500-14 was not fully expanded.The patient's condition is gradually improving.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported during the procedure, the physician used a pipeline flex embolization device.However, the tip of the ped2-500-14 did not fully expand.There was a vessel bend slightly below the position where the pipeline was deployed.The first ped2-500-14 was used to attempt resheathing.Later, ped2-500-16 was used to attempt resheathing, wire massage, and balloon techniques.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: the pipeline flex shield pushwire and phenom 27 catheter were returned for analysis.The pipeline flex shield braid was not returned for analysis.Therefore, any contributing factors could not be assessed.The pushwire was returned within the phenom 27 catheter.The pushwire was extending out from catheter hub.No bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, pads or with the proximal bumper.No flash or voids molded were observed in the hub.No bent or kink was found with catheter body.The catheter tip, marker band were examined; and no damages were found.No other anomalies were observed.The total and usable lengths of phenom 27 catheter were measured to be within specifications.The pushwire was pushed out from catheter lumen without any issue.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issue.Based on the analysis findings, the pipeline flex shield could not confirmed to have failure/incomplete open at distal as the braid was not returned for analysis.However, the root cause could not be determined.Possible causes of failure/incomplete to open include vessel tortuosity and damage braid.No defect was found with returned phenom 27 catheter and pipeline flex shield pushwire.No resistance was observed during testing.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received reporting that an echelon catheter was not used during this procedure.The second pipeline (ped2-500-16) device also had an incomplete opening issue at the distal end.The physician subsequently used an enterprise stent to cover and fully deploy the pipeline.Therefore, the ped2-500-16 was implanted in the patient.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
 
Event or Problem Description

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21645923
Report Number2029214-2025-00710
Device Sequence Number15344610
Product Code OUT
UDI-Device Identifier00763000284695
UDI-Public00763000284695
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-14
Device Catalogue NumberPED2-500-14
Device Lot NumberD001228
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2025
Supplement Date Received by Manufacturer03/25/2025
04/22/2025
05/20/2025
06/04/2025
Initial Report FDA Received Date03/19/2025
Supplement Report FDA Received Date03/28/2025
05/15/2025
06/03/2025
06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexFemale